Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
190 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes continuous bleeding and spotting while on the Depo shot?

Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6010 Questions

default
Posted on Fri, 4 Jul 2014 in Women's Health
Question: My daughter received a Depo shot for birth control about 2.5 months ago. She has a follow up visit XXXXXXX 26 but is making an appointment early because she,,, 1) has had a continuous period. 2) has noticed some swelling in her groin lymph nodes. 3) is developing joint soreness especially in her shoulders. I am a RN and I am very concerned about the joint soreness and the lymph nodes. We do not live in the same town so I can only talk to her on the phone.
Thank you,
Gayle
doctor
Answered by Dr. Aarti Abraham 25 minutes later
Brief Answer:
AS BELOW

Detailed Answer:
Hello
Thanks for writing to us with your health concern.
Continuous bleeding and spotting while on the Depo shot is very common.
Joint soreness is a rare side effect , observed in less than 1 % of users, but yes, it is an associated side effect.
Again, lymph node enlargement is very very rarely seen, but listed in the side effects.
She can wait until her appointment to confirm that there is no other reason for the spotting and other symptoms.
A thorough pelvic exam and pelvic ultrasound scan is a must.
An alternative birth control can be prescribed, Nuvaring or the patch, is an excellent option if she is not good with remembering pills.
All the best
Please feel free to discuss further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication
Medical Topics

Recent questions on  Nuvaring

doctor1 MD

I'm on nuva ring on 4th week no period. I took pregnancy test and it was negative. I'm suppose to put new nuva ring in tomorrow. But I havent had...

doctor1 MD

i just started using nuvaring about a month ago..i just put in a new one 2 days ago. during my first month with it i was having a lot of vaginal...

doctor1 MD

I am a 20 year old female using the Nuvaring birth control. My period is 3 days late, with only very few, and tiny spotting. I took a home...

doctor1 MD

Hello, I found some inexplicable bruising on my lower abdomen (rather large and purple) and some on my upper thigh. I am on Nuvaring and also...

doctor1 MD

Hello, I recently had unprotected sex early Dec 7. On either Thursday Dec 7th or Friday Dec 8th I went to the clinic took a pregnancy test. It was...

doctor1 MD

Hello, my 18 year old daughter has been having HORRIBLE female problems. Within the last year she has been on Deproprevara, exploratory...

doctor1 MD

Hi, I am struggling to figure out if I am pregnant or not. My body just does not feel right and my doctors won't see me until the 18th. I have been...